Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


just started combination treatment
Feb 1, 2009

Hello, first of all I'd like to thank you for taking the time to deal with my question. I was diagnosed in Feb.2006, with a CD4 of 950k and a virol load of 15k. I got infected in April 2005. My CD4 stands now at around 250k and vir.load is at 19k. My doctor advised me to start treatment now (which I did, as of yesterday!)I'm on a combination of Sustiva 600 and Truvada 200/245. In your opinion, was it the right decision to start treatment and is it a good combination or would you recommend another comb. treatment? I'm not bothered with the amount of pills or frequency of taking medication(my treatm is obviously a very convenient one, i.e. 2 pills before bedtime)My main concern are side effects, which I obviously would like to keep to a minimum. I'm 41 yo, have never been ill in my life, including having had no childrrens deseases and believe me everything was tried, my sister and mother were exactly the same. All 3 of us are bloodgroup O /Re-, which is obviously known for a very strong immune system. I had fever twice in my life. The first time 10 years ago when I had an E-Coli scepsis, during which I was pronounced clinically dead, my fever had reached 42C, and the 2nd time in October of 2005 when I had flu for the first time in my life, which we now know was HIV related, i.e.my body realizing the virus was there and fighting it. So in other words I've always been very healthy. I've always had a very healthy diet although, have put on weight over the last 5 yrs(ca.45lbs!)due to lack of exercise, rather than eating habits they haven't changed at all, if anything they have improved. I 've started exercising again and as always loose weight very easily. I will shift all my excess weight, if anything it makes me very unhappy but I also have always been very fit so the additional weight is an unacceptable issue. By nature I'm very positive and optimistic and that is also one reason why I'm determined to fight this desease and if it is the last thing I do! Although, I've contracted HIV through blood contemination and not through my own doing, I've accepted it. I don't fear becoming ill, I just look at it as highly irritating and certainly would always want to fight it hence, would want to minimize side effects, if at all possible but I guess they are sadly, a fact of anti HIV combination treatment?! Again thank you very much and I look forward to you reply. Best wishes, C.from Scotland

Response from Dr. Young

Dear C,

Hello and thanks for your post from Scotland.

First, I'm sorry to hear about your HIV diagnosis- with a CD4 count below 350, it's time to start treatment. In this regard, I'm entirely in agreement with your doctor.

I actually had the very nice opportunity to come to Scotland last November to present some of the latest data on the medication combination that you're taking. The combination of tenofovir/FTC/efavirenz (Truvada+Sustiva or Atripla) is probably the single most widely prescribed first-line treatment in the developed world. I think that the regimen should do very, very well for you.

There are certainly other well-studied first-line options, including those that use alternative NRTIs (Kivexa) or boosted protease inhibitors. The merits and liabilities of these regimens are worthy of thought, and hopefully your doctor has done this.

Know that properly selected, properly adhered-to and monitored, your regimen should produce few, if any significant long-term side effects and your health should be maintained for a very long time.

Be well, BY



Previous
IBS or colon cancer?
Next
about a treatment for my father

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement